Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

May 14, 2019Custer County, Colorado

NWS Pueblo, CO issued this special weather statement at May 14, 2019, 4:21 PM MDT for Custer County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2019, 4:21 PM MDT (22:21 UTC)
Expired
May 14, 2019, 4:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Custer County, CO

The radar

The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WWUS85 KPUB 142221
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Tue May 14 2019
 
COZ079-080-083-086-142245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
421 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND WEST
CENTRAL PUEBLO COUNTIES UNTIL 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a thunderstorm over 
southwestern Junkins Burn Scar, moving east at 20 mph.

Wind gusts up to 50 mph and light rain will be possible with this 
storm. This is a high based storm, with rainfall expected to be 
light, generally up to a tenth of an inch possible. 

Locations impacted include...
Junkins Burn Scar and Beulah. 

LAT...LON 3804 10521 3819 10523 3825 10496 3806 10492
TIME...MOT...LOC 2217Z 261DEG 22KT 3812 10513 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 14, 3:08 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 3:08 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Tue May 14 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Tue May 14 2019

Shallow convection across much of the area again this afternoon,
with weakly unstable air mass and modest amount of mid level
moisture remaining in place under the upper ridge. Low levels remain
dry, leading to gusty outflow winds but only sprinkles with most
storms. Activity will end quickly this evening as any upper support
is lacking, and expect all areas to be convection free shortly
after sunset. Overnight lows will run slightly above seasonal values
at most locations as heights rise slightly and low level winds take
on a modest wly component by morning. On Wed, air mass dries and
warms slightly with ridge building northward through the srn
Rockies. Still just enough moisture/instability back toward the
Continental Divide for a low risk of a weak thunderstorm in the
afternoon, though in general, most of the area will see less
activity than the past 2 days. Max temps will creep upward a degf or
two most locations, and portions of the lower Ark Valley will
approach 90f by late afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM MDT Tue May 14 2019

Overall, there is much better agreement between the operational
model solutions this afternoon. The GFS continues to trend towards
the ECMWF and ensemble mean with a more southerly storm track for
the Friday into Saturday system. Beyond this weekend, active
weather looks to continue into next week.

Wednesday night and Thursday...high pressure aloft will be
transitioning into the Central Plains while an upper level low
moves into the western conus. Models in good agreement with
generally isolated to scattered showers and thunderstorms, mainly
over the mountains Wednesday evening which look to dissipate after
sunset. Another round of isolated to scattered showers and
thunderstorms are forecast for Thursday afternoon and evening,
again mainly for the mountain areas. Thunderstorm threats will
generally be lightning and gusty outflow wind gusts. Afternoon
high temperatures on Thursday will reach into the upper 80s to
lower 90s. In addition, southwesterly flow will increase across
the region by Thursday afternoon, producing near critical fire
weather conditions. Much will depend on fuels and whether they
will be deemed critical or not.

Friday into Saturday...the upper level low now in line to track
across New Mexico and into Kansas by Saturday evening. Model
differences do remain, with a much wetter solution presented by
the ECMWF compared to the GFS. This likely has to do with slower,
deeper evolution of the upper low by the ECMWF. Looking at the GFS
solution, it develops a dryline out near the Kansas border by mid
day on Friday with thunderstorms developing, but quickly pushing
into western Kansas. Any severe potential will depend on where any
storms initiate and how fast they move into Kansas. This will
need to be monitored. In addition, near critical fire weather
conditions are likely again on Friday afternoon across the region.
Fuels will continue to be monitored.

A cold front is forecast to drop south across the area by
Saturday. The GFS is pretty dry with this cold front. Meanwhile
the ECMWF develops widespread showers and thunderstorms for much
of Saturday across the Plains. One thing is for sure, temperatures
will drop about 10 to 15 degrees for highs, with 80s on Friday,
falling into the 70s for Saturday.

Sunday into Tuesday...active weather will continue into early next
week with an upper trough taking shape over the western states.
Several pieces of energy will eject out and provide the focus for
continued chances for precipitation, especially Monday into
Tuesday. Temperatures will continue to be in the 70s to lower 80s
for highs. The ECMWF brings a strong low across the Desert
Southwest for Tuesday with widespread showers and thunderstorms on
Tuesday. The GFS is more progressive with individual waves
producing more scattered type showers and thunderstorms across the
region.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 240 PM MDT Tue May 14 2019

VFR conditions expected the next 24 hours at all taf sites. Still a
good deal of weak convection and associated outflow across the area
late this afternoon and early this evening, with gusty and erratic
winds at all terminals until 00z-02z. Convection ends quickly after
sunset, with light drainage winds developing early Wed morning. Only
isolated tsra are expected Wed afternoon, with most storms remaining
back along the Continental Divide. This should limit the threat of
gusty outflows to mainly KALS late in the day.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, May 14, 11:28 AM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Tue May 14 2019

COZ058>089-093>099-151730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Tue May 14 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop across southern Colorado this
afternoon and evening, with the best chances over the mountains.
Thunderstorms today will produce gusty winds up to 50 mph and
lightning, but little in the way of rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible Wednesday and Thursday
afternoon, mainly over the mountains. Main risk will be wind
gusts up to 50 mph, small hail, and cloud to ground lightning.

On Friday afternoon, strong to severe storms may be possible near
the Kansas border. Large hail and strong winds will be possible
under the strongest storms.

High elevation snow may be possible on Friday night into Saturday,
but it will be dependent on the track of the low pressure
system.

Warm temperatures over the mountains will continue to cause
increased snow runoff. Creeks, streams, and rivers may see rising
flows later this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

10/SKELLY

In the hours before

Special weather statement, May 14, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Tue May 14 2019

COZ079-080-083-086-142245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
421 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND WEST
CENTRAL PUEBLO COUNTIES UNTIL 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a thunderstorm over
southwestern Junkins Burn Scar, moving east at 20 mph.

Wind gusts up to 50 mph and light rain will be possible with this
storm. This is a high based storm, with rainfall expected to be
light, generally up to a tenth of an inch possible.

Locations impacted include...
Junkins Burn Scar and Beulah.

LAT...LON 3804 10521 3819 10523 3825 10496 3806 10492
TIME...MOT...LOC 2217Z 261DEG 22KT 3812 10513

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:50 PM MDTSpecial Weather StatementPUBCuster25 min
May 14, 5:14 PM MDTSpecial Weather StatementPUBPueblo46 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.